Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 162, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2002, 4:50 PM CDT for Fayette County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 4:50 PM CDT (21:50 UTC)
- Expired
- Aug 20, 2002, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Fayette County, TN
The radar
The Memphis radar (KNQA), 50 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5075 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
655 WUUS54 KMEG 202150 SVRMEM TNC047-202230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 450 PM CDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN SOUTHWEST TENNESSEE * UNTIL 530 PM CDT. * AT 443 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF SOMERVILLE...MOVING WEST AT 10 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 530 PM CDT INCLUDE... SOMERVILLE... WILLISTON... OAKLAND... .DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3516 8920 3536 8921 3530 8962 3506 8954
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:10 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 20, 3:10 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR 310 PM CDT TUE AUG 20 2002 INSTABILITY ANALYSIS INDICATES A RIDGE OF AVAILABLE ENERGY FROM WALNUT RIDGE...TO MEMPHIS...TO TUPELO. LOCAL RADARS INDICATE WIDELY SCATTERED CONVECTION AFFECTING PORTIONS OF THE CWA. MOST NUMEROUS ACTIVITY IS ASSOCIATED WITH A MID LEVEL SHEAR AXIS...CENTERED OVER CENTRAL MISSISSIPPI. EXPECT A DECREASE IN CONVECTION WITH THE LOSS OF HEATING. WARM AND GENERALLY DRY CONDITIONS ARE EXPECTED THROUGH THE REST OF THE SHORT TERM PERIODS...AS MID LEVEL HEIGHTS RISE...AND SURFACE HIGH PRESSURE BUILD INTO THE REGION. MEDIUM RANGE MODEL OUTPUT SUGGESTS OVERALL UPPER PATTERNS ACROSS NORTH AMERICA WILL UNDERGO SOME AMPLIFICATION BY THE END OF THE WEEK. EXPECT A FRONTAL BOUNDARY TO APPROACH THE REGION FOR SATURDAY AND EARLY SUNDAY. .MEG...NONE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:07 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.